Alert archive / North Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS Bismarck, ND

June 9, 1999Foster County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 1999, 2:00 AM CDT for Foster County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 9, 1999, 2:00 AM CDT (07:00 UTC)
Expired
Jun 9, 1999, 3:00 AM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Foster County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 119 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 2:10 AM CDTThunderstorm Wind 58Carrington, NDquarter inch hail with storm. broken branches at a farm stead.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 8:30 PM CDTTornado WatchSPC6 hr
Jun 9, 2:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1999-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1999-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3431 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBIS 090659
SVRBIS
NDC031-090800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
200 AM CDT WED JUN 9 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 300 AM CDT

* AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF BORDULAC...OR ABOUT 33 MILES
  NORTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARRINGTON AT 205 AM CDT
  BORDULAC AT 205 AM CDT
  GRACE CITY AT 220 AM CDT
  GLENFIELD AT 225 AM CDT
  MCHENRY AT 235 AM CDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4736 9917 4735 9861 4759 9853 4760 9906

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:12 PM CDT, 10 hours 48 minutes earlier.

Area forecast discussion, Jun 8, 3:12 PM CDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
312 PM CDT TUE JUN 8 1999

ACTIVE EVENING AGAIN AS TSRA ARE BEGIN TO FIRE ALONG/JUST AHEAD OF
CDFNT ALONG MT BDR AND AHEAD OF APPROACHING UPR LVL TROF OVR THE NRN
ROCKIES. VERY UNSTABLE AMS OVR THE CWA AND UVV'S INCREASING ALONG
STRONG MID LVL JET STREAK. XPCT TSRA TO INCREASE BCMG SVR ALONG THE
BNDRY THS AFTN IN THE WEST AND NORTH. SYS WL SLOWLY MOV EAST TNGT
WITH THE THREAT OF MCS DVLPG WHICH IS MAINLY A HAIL AND HEAVY RAIN
PRODUCER.

-SHRA WL CONT INTO WED BUT XPCT ACTIVITY TO END IN THE AFTN AS SYS
EJECTS INTO SRN CANADA. UPR PATTERN BECMS MORE ZONAL WITH CHANNELED
PVA LATE IN THE PD AND BRING A MORE SETTLED PATTERN TO THE ,CWA THRU
THE WEEKEND.

THE EXTENDED SHWS SAME PATTERN WITH MAINLY DRY CONDITIONS INTO THE
WEEKEND.

.BIS...NONE.
RGT

In the hours before

Special weather statement, Jun 8, 8:45 PM CDT, 5 hours 15 minutes before
NDZ01-053-090300-

SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE...
NATIONAL WEATHER SERVICE  BISMARCK ND
845 PM CDT TUE JUN 8 1999

...TORNADO WATCH FOR PORTIONS OF EASTERN AND CENTRAL NORTH DAKOTA...

DUE TO COMMUNICATION PROBLEMS STATE RADIO AND OTHER USERS ARE NOT
RECEIVING HARD COPY OF THE WATCHES ISSUED BY THE STORM PREDICTION
CENTER IN NORMAN, OK. THIS PRODUCT WILL SUMMARIZE THE PRODUCT ISSUED
BY SPC.

THE SPC HAS ISSUED A TORNADO WATCH FOR PORTIONS OF CENTRAL AND
EASTERN NORTH DAKOTA.

THE WATCH IS EFFECTIVE FROM 830 PM CDT UNTIL 2 AM CDT AND REPLACES
THE PREVIOUS WATCH IN EFFECT FOR WEST AND CENTRAL NORTH DAKOTA.

THE TORNADO WATCH AREA IS ALONG AND 85 STATUTE MILES EAST AND WEST
OF A LINE FROM 70 MILES SOUTHEAST OF BISMARCK NORTH DAKOTA TO 60
MILES NORTH OF DEVILS LAKE NORTH DAKOTA.

DISCUSSION...THUNDERSTORMS WILL INCREASE ALONG COLD FRONT AS IT
MOVES INTO REGION OF VERY UNSTABLE AIR AND CAPES IN EXCESS OF 4000
J/KG. 40 TO 50 KT MID LEVEL FLOW IN CONJUNCTION WITH LOW LEVEL JET
WILL PROVIDE FAVORABLE SHEAR FOR AT LEAST ISOLATED STRONG TORNADOES.

CITIES INCLUDED IN THE WATCH INCLUDE
BISMARCK/MANDAN...JAMESTOWN...FARGO...CARRINGTON...RUGBY...lDEVILS
LAKE...VALLEY CITY...GRAND FORKS AND LISBON.

THE WATCH DOES NOT INCLUDE THE CITIES OF
MINOT...DICKINSON...WILLISTON OR WAHPETON.

HW
Special weather statement, Jun 8, 8:45 PM CDT, 5 hours 15 minutes before
NDZ048-051-081015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
845 PM CDT TUE JUN 8 1999

...TORNADO WATCH FOR PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA...

DUE TO COMMUNICATION PROBLEMS STATE RADIO AND OTHER USERS ARE NOT
RECEIVING HARD COPY OF THE WATCHES ISSUED BY THE STORM PREDICTION
CENTER IN NORMAN, OK. THIS PRODUCT WILL SUMMARIZE THE PRODUCT ISSUED
BY SPC.

THE SPC HAS ISSUED A TORNADO WATCH FOR PORTIONS OF CENTRAL AND
EASTERN NORTH DAKOTA.

THE WATCH IS EFFECTIVE FROM 830 PM CDT UNTIL 2 AM CDT AND REPLACES
THE PREVIOUS WATCH IN EFFECT FOR WEST AND CENTRAL NORTH DAKOTA.

THE TORNADO WATCH AREA IS ALONG AND 85 STATUTE MILES EAST AND WEST
OF A LINE FROM 70 MILES SOUTHEAST OF BISMARCK NORTH DAKOTA TO 60
MILES NORTH OF DEVILS LAKE NORTH DAKOTA.

DISCUSSION...THUNDERSTORMS WILL INCREASE ALONG COLD FRONT AS IT
MOVES INTO REGION OF VERY UNSTABLE AIR AND CAPES IN EXCESS OF 4000
J/KG. 40 TO 50 KT MID LEVEL FLOW IN CONJUNCTION WITH LOW LEVEL JET
WILL PROVIDE FAVORABLE SHEAR FOR AT LEAST ISOLATED STRONG TORNADOES.

CITIES INCLUDED IN THE WATCH INCLUDE
BISMARCK/MANDAN...JAMESTOWN...FARGO...CARRINGTON...RUGBY...DEVILS
LAKE...VALLLEY CIHTY AND LISBON.

THE WATCH DOES NOT INCLUDE THE CITIES OF MINOT...WILLISTON OR
WAHPETON.

HW
Local storm report, Jun 8, 9:44 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  BISMARCK ND
944 PM CDT TUE JUN 8 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    10 W STANLEY              ND   1.00 INCH HAIL
06/08/99   MOUNTRAIL

0440 PM    6 E SIDNEY                ND   1.75 INCH HAIL
06/08/99   MCKENZIE

0510 PM    17 N STANLEY              ND   1.00 INCH HAIL
06/08/99   BURKE                          DRIFTS OF HAIL COVERED
                                          GROUND

0552 PM    KEENE                     ND   1.75 INCH HAIL
06/08/99   MCKENZIE

0655 PM    1 W STANLEY               ND   TORNADO
06/08/99   MOUNTRAIL                      TORNADO CROSSED HIGHWAY 2
                                          ONE MILE WEST OF STANLEY

0830 PM    20 SW SELFRIDGE           ND   TORNADO
06/08/99   SIOUX                          SPOTTER REPORTED TORNADO
                                     N     20 SW SELFRIDGE 5 S OF
                                          ND/SD BORDER

END
Special weather statement, Jun 8, 11:20 PM CDT, 2 hours 40 minutes before
NDZ034-035-042-045-046-090700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
1120 PM CDT TUE JUN 8 1999

...TORNADO WATCH CANCELLED PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...
A COLD FRONT MOVED THROUGH CENTRAL NORTH DAKOTA LATE THIS EVENING
THUS ENDING THE THREAT OF SEVERE WEATHER FOR PARTS OF THE WATCH AREA.

COUNTIES NO LONGER IN THE TORNADO WATCH INCLUDES BURLEIGH...EMMONS...
MORTON...GRANT AND SIOUX.

THE TORNADO WATCH REMAINS IN EFFECT FOR THOSE COUNTIES IN EAST
CENTRAL NORTH DAKOTA UNTIL 200 AM CDT WEDNESDAY MORNING.

TURNER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:18 PM CDTTornado WarningBISRenville, Ward42 min
Jun 8, 8:09 PM CDTTornado WarningBISSioux46 min
Jun 8, 11:01 PM CDTSevere Thunderstorm WarningBISStutsman59 min
Jun 8, 11:39 PM CDTSevere Thunderstorm WarningBISEmmons66 min
Jun 9, 12:14 AM CDTSevere Thunderstorm WarningBISKidder61 min
Jun 9, 1:21 AM CDTSevere Thunderstorm WarningBISStutsman54 min
Jun 9, 3:20 AM CDTSevere Thunderstorm WarningBISSioux30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.